advertisement

Depression

Question
Posted by: Manh Tu Ngo | 2019/02/21

Q.

Depression and lumbar spinal disc herniation

I am 35 years old Manh Tu Ngo and born in Vietnam. From 4-2013 to 9-2014 I went to Germany to study, then I returned to Vietnam. In 2015, I went to a psychiatrist and was diagnosed with depression. I have been taking risperidone and Sertraline since then. Unfortunately, after taking the medicine for a period of time from 5-2015 to 8-2016, I had a lumbar disc herniation. Life is difficult for me to treat both diseases. After a period of taking risperidone and Sertraline, I was really concerned about the effects and side effects of risperidone and Sertraline affecting the musculoskeletal diseases (lumbar spinal disc herniation) and current I am suffering from "rabbit muzzle syndrome". Since then, it is possible to find out which treatment regimen is suitable for both of these diseases. Please give me advice or can introduce me to experts in this field. Any information on relevant advice or professional materials. I sincerely thank and respect

Expert's Reply

A.

Depression expert
- 2019/02/21

Hello,
I have some ideas here, but can't give any specific suggestions as to particular specialists, as you don't clarify where you live and what local resources there are.
Depression is a common disorder. It's more common in people with chronic pain and makes pain worse.  Sertraline is a well-known antidepressant and suit many people.  I have no idea why you would have been given Risperidone at all for depression.  It's an excellent antipsychotic drug for various psychotic illnesses, possibly used in some cases of very severe depression / psychotic depression, but then only temporarily.  One would need  very good reasons for wanting to keep someone on any anti-psychotic drug long-term unless there was a significant continuing psychotic illness.
Having worked in several countries myself, I have noticed that when someone moves between countries, doctors are inclined to keep them on the medicines they're already taking, if these seem to be working. Not being able to chat to your previous doctor, they might not fully understand why this particular combination of drugs were chosen, and would be reluctant to change a treatment plan that seemed to suit you.
Now, Rabbit Syndrome is a rare side-effect of anti-psychotic drugs, especially when they are used for a long time. Though more often seen with other drugs, it can happen with Risperidone. These are called "extrapyramial" side effects.
If an antipsychotic drug is really needed, the doctor should consider changing to another, less likely to have this effect. If not, the use of Anticholinergic drugs can often help to reduce or stop this embarrassing and unpleasant side-effect.
So, depending on local resources available to you, you should see a good local psychiatrist ( is there a Dept of Psychiatry at a medical school within reach ? ) for review.  Maybe you don't need the Risperidone any more. Anticholinergic drugs could help a lot.
I have lumbar disc problems, myself. The best local orthopaedic advice would be useful.  Personally I prefer to avoid the surgical options some offer, though their value depends on the details of the condition.  Some antidepressants, including some older and cheaper varieties, can be useful in reducing chronic pain, whether or not one happens to be depressed.
I hope these comments are useful for you.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.